Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Apr 6, 2017, 1:21 PM EDT for Adams County, Cumberland County, York County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2017, 1:21 PM EDT (17:21 UTC)
- Expired
- Apr 6, 2017, 2:15 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
Counties Adams County, PA, Cumberland County, PA, York County, PA
The radar
The Sterling radar (KLWX), 121 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315
WWUS81 KCTP 061721
SPSCTP
Special Weather Statement
National Weather Service State College PA
121 PM EDT THU APR 6 2017
PAZ063>065-061815-
York PA-Adams PA-Cumberland PA-
121 PM EDT THU APR 6 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF YORK...ADAMS...AND
CUMBERLAND COUNTIES UNTIL 215 PM EDT...
At 118 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Walnut Bottom to Cashtown to near Emmitsburg to
near Thurmont. Movement was northeast at 40 mph.
Very heavy rain of up to one inch in just 30 to 45 minutes is
expected.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Parkville, Carlisle, Lower Allen, Spry, Weigelstown, Enola,
Dallastown, Hanover, Mechanicsburg, York, Camp Hill, Gettysburg, New
Cumberland, Lemoyne, Plainfield, York Airport, Siddonsburg,
Hogestown, New Oxford and Dillsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding on some small streams and throughout poor drainage
areas may develop. Do not drive into water covering the roadway.
&&
LAT...LON 3983 7744 3995 7747 3998 7746 4001 7749
4013 7753 4029 7721 4032 7692 4026 7690
4020 7682 4017 7675 4013 7674 3994 7663
3972 7670 3972 7737
TIME...MOT...LOC 1718Z 243DEG 33KT 4009 7743 3987 7736 3971 7726 3958
7730
$$
LambertWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 6, 11:29 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 6, 11:29 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service State College PA 1129 AM EDT Thu Apr 6 2017 .SYNOPSIS... An intense early spring storm will move through the region today and tonight. The storm will move up into southern Canada Thursday night and Friday ushering in blustery and colder weather in its wake. Temperatures will begin to moderate Saturday, rising to above normal on Sunday and stay warm through the first half of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... An expanding shield of moderate to ocnly heavy rain accompanying embedded/elevated instability and tsra will be spreading quickly NNE across the region through the mid afternoon hours. heaviest rainfall during the upcoming several hours will be across the western mtns of PA and even moreso across the lower and mid susq valley (which lies beneath the axis of highest PWAT/a strong southerly LLJ, and directly in the path of a potent neg tilt upper short wave and rapidly developing sfc low). last few runs of the HRRR targets our eastern zone with areas of 0.5-1.0 inch hourly QPF from 18-22Z. Storm total rainfall amounts of 1.5 to 2 inches appear likely across the Susq Valley...with around one inch elsewhere across central and western portions of our CWA. Some of the western Mtns will see up to 1.25 inches of storm total rainfall by 00Z Friday. Significant rises on streams and rivers are expected across mainly the eastern third of our CWA, but at this point we still see the quick movement of the sfc low and upper level support minimizing the threat for long duration training of heavy rain bands and tsra. MARFC 6 hour FFG is highest (AOA 2 inches) where the high res models and our Gridded fcst QPF paints the heaviest rainfall this afternoon (SE of a line from KIPT to KMRB). Again, the potent southerly LLJet of 45-55 kts pointing right at the eastern zones is supporting enhanced lift over the 850 mb warm front that was located just south of the Mason/Dixon line. Direction and speed shear at llvls gets a little stronger during the early-mid afternoon, especially over the SErn counties. This has all been expected, and SPC MRGL risk of severe thunderstorms has remained solid over the past two days, just into the SE and SLGT risk only getting as far N as the Mason- Dixon Line. That said, with a triple point low still progged to form somewhere over the PA Turnpike and slide to the east, scattered strong to severe storms are expected. How far north they reach is the big question. Nudged hourly and fcst high temps today toward the cooler NAM which handles shallow cool air damming much better. Maxes will reach the lower 50s acrs the mtns west of RT 219, while readings will jump briefly into the mid-upr 50s late this afternoon across scent and SE PA as the developing secondary sfc low scoots quickly by across that area. Central and northern counties of the CWA will likely hold in the 40s with a moderate East-SE sfc wind and low stratus. See hydro section for more... && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... The 525dam upper low stacked over the 980mb sfc low will be over the Finger Lakes early Friday. The milder air swirling around the big storm will likely keep the temp profile just warm enough in the NW counties this evening to make them turn to snow later than the Laurels, where the streamlines pointing into them are more from the west, tapping the colder air. Gusty winds will accompany some of the white stuff as it mixes with the rain showers left after the occluded front passes. The wind will remain strong - strongest over the Laurels - through all the day on Friday. The nighttime and dropping temps should allow for a slushy accumulation on the high ground, mainly in the Laurels and far NW. Many folks could see the white stuff falling, but the April sun angle and marginal-at-best sfc temps should limit accums to just the highest elevations, and even then, just in the nighttime/early AM Friday. Enough snow should accumulate on the highest elevations in PA (Somerset County) to make 3-4 inches of snow there. The valleys of the Laurels may see much less - basically just a coating on the grass. The temperatures warm a little on Friday, but not too far above freezing on the highest ground. So, there could still be some accumulations in the morning - and there should be places where the roads do get snow-covered, and some shoveling of driveways and sidewalks may be necessary Friday morning. But, the strong April solar radiation will make it very difficult for snow to accumulate during the late morning and afternoon. Have posted a Winter Weather Advisory for Somerset County, again mainly for the highest elevations, with an eye toward the weight of the snow and the gusty winds. The roads are likely very warm and could just be wet through the event. A mix of rain/snow will fall downwind of the Allegheny Front tonight, but only the highest ground will have any chance of getting the slush to stick. Anything that falls during the daylight on Friday should be rain over most of the area. Maxes on Friday will be in the m-u30s west and 40s elsewhere. The downslope wind and well-mixed atmosphere in the SE could allow them to get near 50F. But, this is still 10 degrees below normal for the day. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... The upper level low will be over NY Friday night with cold air wrapping in from the west. Precipitation will lighten and not much should be left by midnight. Upper level ridge begins to build in Saturday with a warming trend and more sunshine. Afternoon temperatures begin to rebound under the April sun but northwest wind will still give it a chilly feel. By Sunday, the winds slacken and the April sun will make it feel even warmer as temperatures jump into the 60s. A short-wave is progged to pass over the ridge to our north and some clouds may be seen across the northern tier. Next system approaches late Monday with clouds working into the northwest and a possible pre-frontal trough. Some uncertainty with the timing of the cold front with this next system. GFS has a strong cold front moving east across PA on Tuesday where as the ECMWF brings it through Wednesday hence POPs are spread out in the forecast across those periods yet actual period for rain will be more like a 6 hour window. Temps will be notably colder behind the front with at least a mix with snow possible northwest mountains. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... Generally poor flying conditions expected through this afternoon as 2 areas of low pressure consolidate over PA and a large shield of moderate to heavy rain with embedded TSRA sweeps NNE across the region. CIGs will stay in the IFR cat at most locations through 22Z. Strong southerly winds aloft, combined with relatively light southeast winds at the surface, will result in LLWS over much of central Pa through the mid afternoon hours. Some heavy downpours with embedded tsra are possible, as the aforementioned pair of low pressure systems pass through. Improving conditions and an end to the LLWS are expected late this afternoon/evening as the low exits the area and winds shift to the west. Latest SREF and model soundings support predominantly MVFR conditions after about 18Z at BFD/JST, where upsloping flow will yield lingering light rain into the evening. Further east, a downsloping flow is likely to yield predominantly VFR conditions after passage of low between 19Z- 22Z. Outlook... Fri...Windy. Light snow with IFR VSBYs likely at BFD/JST. Sat-Mon...No sig wx expected. && .HYDROLOGY... The flooding threat continues to look marginal at best. With the fast moving cells dropping bursts of rain, there could be some isolated instances of minor small stream flooding near and to the east of the I-81 corridor, but not a widespread enough threat to post a watch. Most of the area waterways will swell, but remain within their banks. The QPF continues to be a moving target with each model run trying to pinpoint the locations of convection and properly tally the rain. At this point, hanging with the general 1.25-2.00" amounts looks like the best plan. The most water should fall in the east where there will likely be 3 or even 4 waves of SHRA/TSRA - starting with the current one. But, the threat for riparian flooding is very low - until the water in the Upper Main Stem Susq flows down the channel into the CWA. Even that crest is not for another 2-3 days. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 8 PM this evening to 2 PM EDT Friday for PAZ033. && SYNOPSIS...Dangelo/Lambert NEAR TERM...Lambert SHORT TERM...Dangelo LONG TERM...Dangelo/Steinbugl AVIATION...Lambert/Fitzgerald HYDROLOGY...Lambert/Dangelo
Hazardous weather outlook, Apr 6, 12:01 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1201 PM EDT Thu Apr 6 2017 PAZ064>066-071615- Adams-York-Lancaster- 1201 PM EDT Thu Apr 6 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe thunderstorms this afternoon. A few of the storms could produce gusty winds or large hail. The thunderstorms today could also lead to areas of poor drainage flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. West to northwest winds will gust between 35 and 40 mph during the day Friday through early Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ037-041-042-046-049>053-057>059-071615- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon- 1201 PM EDT Thu Apr 6 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Locally heavy rain of 1 to 2 inches from thunderstorms this afternoon may lead to areas of poor drainage flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. West to northwest winds will gust between 35 and 40 mph during the day Friday through early Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ005-006-010>012-017>019-024>028-034>036-045-056-063-071615- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Bedford-Fulton-Franklin-Southern Clinton-Perry-Cumberland- 1201 PM EDT Thu Apr 6 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Locally heavy rain exceeding one inch in just a few hours this afternoon from thunderstorms may lead to isolated instances of poor drainage flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. West to northwest winds will gust between 35 and 40 mph during the day Friday through early Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ033-071615- Somerset- 1201 PM EDT Thu Apr 6 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Locally heavy rain through the mid afternoon hours today may lead to isolated instances of poor drainage flooding. In addition...West to northwest winds will increase quickly this evening and gust between 35 and 45 mph late tonight into Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. West to northwest winds will gust between 35 and 45 mph Friday through early Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ004-071615- Warren- 1201 PM EDT Thu Apr 6 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Rain will mix with and change to snow tonight. Slushy accumulations are possible by sunrise Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Slushy snow accumulations on Friday could get close to 3 inches on the higher terrain, but the daylight should limit accumulations to grassy areas. In addition...west to northwest winds will gust between 30 and 40 mph Friday through early Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 6, 12:22 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
1222 PM EDT THU APR 6 2017
PAZ036-064-061700-
Adams PA-Franklin PA-
1222 PM EDT THU APR 6 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 100 PM EDT...
At 1219 PM EDT, Doppler radar indicated a strong thunderstorm near
Wilson-Conococheague, moving northeast at 40 mph.
a 15 to 30 minute period of very heavy rain is expected.
Pea size hail and wind gusts up to 50 mph are also possible.
Locations impacted include...
Chambersburg, Greencastle, Fayetteville, Mont Alto, Scotland,
Guilford, Claylick, Marion, Quincy, Williamson, State Line, Upton,
Whitetail Ski Area, Penn State Mont Alto and St. Thomas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3973 7799 4005 7765 3997 7745 3995 7746
3997 7744 3994 7738 3972 7766
TIME...MOT...LOC 1619Z 217DEG 34KT 3971 7783
LambertSpecial weather statement, Apr 6, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
121 PM EDT THU APR 6 2017
PAZ063>065-061815-
York PA-Adams PA-Cumberland PA-
121 PM EDT THU APR 6 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF YORK...ADAMS...AND
CUMBERLAND COUNTIES UNTIL 215 PM EDT...
At 118 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Walnut Bottom to Cashtown to near Emmitsburg to
near Thurmont. Movement was northeast at 40 mph.
Very heavy rain of up to one inch in just 30 to 45 minutes is
expected.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Parkville, Carlisle, Lower Allen, Spry, Weigelstown, Enola,
Dallastown, Hanover, Mechanicsburg, York, Camp Hill, Gettysburg, New
Cumberland, Lemoyne, Plainfield, York Airport, Siddonsburg,
Hogestown, New Oxford and Dillsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding on some small streams and throughout poor drainage
areas may develop. Do not drive into water covering the roadway.
&&
LAT...LON 3983 7744 3995 7747 3998 7746 4001 7749
4013 7753 4029 7721 4032 7692 4026 7690
4020 7682 4017 7675 4013 7674 3994 7663
3972 7670 3972 7737
TIME...MOT...LOC 1718Z 243DEG 33KT 4009 7743 3987 7736 3971 7726 3958
7730
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:34 AM EDT | Winter Weather Advisory | CTP | Somerset, Warren | 34 hr |
| Apr 6, 12:22 PM EDT | Special Weather Statement | CTP | Franklin | 38 min |
| Apr 6, 1:19 PM EDT | Areal Flood Advisory | CTP | Blair, Huntingdon, Mifflin | 3 hr |
| Apr 6, 1:24 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more | 3 hr |
| Apr 6, 2:47 PM EDT | Special Weather Statement | CTP | Lancaster | 73 min |
| Apr 6, 3:27 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Huntingdon, Juniata, Mifflin, Perry | 3 hr |
| Apr 6, 7:43 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Schuylkill, Snyder and 3 more | 3 hr |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.